Alert archive / Michigan / Small Craft Advisories in 2011

Small Craft Advisory 98, NWS Grand Rapids, MI

December 17, 2011

NWS Grand Rapids, MI issued this small craft advisory at Dec 17, 2011, 3:57 PM EST. It took effect at Dec 17, 2011, 7:00 PM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2011, 3:57 PM EST (20:57 UTC)
In effect from
Dec 17, 2011, 7:00 PM EST
Expired
Dec 18, 2011, 4:00 PM EST
In force
21 hr
Issued by
NWS Grand Rapids, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 17, 1:49 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 17, 1:49 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
149 PM EST SAT DEC 17 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(325 AM EST SAT DEC 17 2011)
A COUPLE OF UPPER LEVEL DISTURBANCES AND A CLIPPER TYPE SYSTEM WILL
BRING LIGHT SNOW THIS MORNING THROUGH THE EVENING WITH AROUND AN
INCH OR TWO OF ACCUMULATION. FAIR WEATHER RETURNS SUNDAY AS HIGH
PRESSURE BUILDS IN TO THE SOUTH OF OUR REGION. A MIXTURE OF LIGHT
RAIN AND LIGHT SNOW IS ANTICIPATED MONDAY FOLLOWED BY A CHANCE FOR
SNOW TUESDAY AND TUESDAY NIGHT PERHAPS LINGERING INTO WEDNESDAY AS
LOW PRESSURE TRACKS NORTHEAST INTO THE LOWER GREAT LAKES REGION.

&&

.SHORT TERM...(1225 PM EST SAT DEC 17 2011)
(THIS AFTERNOON THROUGH MONDAY AFTERNOON)
INITIAL SHORTWAVE THAT BROUGHT LIGHT SNOW TO THE AREA THIS MORNING
IS BEGINNING TO EXIT THE REGION TO THE EAST. THE SHORTWAVE CAN BE
SEEN IN THE WATER VAPOR IMAGERY SLIDING ACROSS SOUTHERN LOWER
MICHIGAN. IN THE WAKE OF THIS WAVE EXPECT LIGHT SNOW TO TAPER QUITE
A BIT ACROSS SOUTHERN LOWER MICHIGAN THIS AFTERNOON. WINDS WILL TURN
TO THE WEST HOWEVER IN THE LOWEST 5000FT AND LAKE EFFECT SNOW
SHOWERS WILL BEGIN TO PRESS IN OFF THE LAKE AFFECTING THE WESTERN
TWO ROWS OF COUNTIES ESPECIALLY. ACCUMULATIONS THUS FAR HAVE BEEN OF
THE INCH OR LESS VARIETY...WITH MOST AREAS CLOSER TO A DUSTING. SOME
LIGHT ACCUMULATIONS POSSIBLE THIS AFTERNOON AS THE LAKE EFFECT SNOW
SHOWERS PUSH INLAND. INCH OR LESS AMOUNTS EXPECTED.

ANOTHER SHORTWAVE DIVING SOUTHEAST TOWARD LAKE SUPERIOR FROM
NORTHWEST ONTARIO WILL BRING ANOTHER FLARE UP TO THE SNOW THIS
AFTERNOON AND EVENING. THE SHORTWAVE WILL ADD A BIT OF SYNOPTIC SNOW
TO THE AREA WHICH WILL ALSO GIVE A BOOST TO THE LAKE EFFECT. THE
SECOND SHORTWAVE HAS THE POTENTIAL TO BRING A HALF INCH OF SNOW TO
CENTRAL LOWER. BOTTOM LINE ADDITIONAL SNOWFALL WILL BE ON THE ORDER
OF AN INCH OR SO IN SPOTS...MOST AREAS LESS THAN THAT.

PREVIOUS DISCUSSION FOLLOWS...
LIGHT SNOW WILL TAPER OFF QUICKLY BETWEEN 06Z SUN AND 12Z SUN AS THE
UPPER TROF AXIS SHIFTS EAST AND UPPER RIDGE BEGINS TO NUDGE IN FROM
THE WEST. H8 TEMPS OVERNIGHT WILL ALSO MODERATE BRINGING AN END TO
ANY LAKE EFFECT. FAIR AND MILDER WX FOR SUNDAY WITH A SFC RIDGE TO
OUR SOUTH IN CONTROL AND THE INCREASING SW WINDS AND SOME SUN WILL
ALLOW MAX TEMPS TO REACH AROUND 40 DEGREES SUNDAY AFTN. BREEZY SW
WINDS SUNDAY NIGHT WILL BE FOLLOWED BY A MIX OF LIGHT RAIN/LIGHT
SNOW MONDAY IN THE SW FLOW WAA REGIME OUT AHEAD OF THE COLD FRONT
MOVING IN FROM THE NW. THE PCPN MONDAY WILL BE QUITE LIGHT.

&&

.LONG TERM...(325 AM EST SAT DEC 17 2011)
(MONDAY NIGHT THROUGH FRIDAY)
THE 00Z GFS AND ECMWF STILL SHOW IMPORTANT DIFFERENCES IN HANDLING A
CLOSED LOW MOVING OUT OF THE BASE OF THE WESTERN LONGWAVE TROUGH
NEXT WEEK. 00Z ECMWF HAS TRENDED A LOT SLOWER AND KEEPS THE UPPER
LOW CUT OFF AS IT SLOWLY MOVES THROUGH THE OHIO VALLEY TO THE EAST
COAST WHILE THE GFS OPENS UP THE WAVE AND SCOOTS IT EAST A DAY OR
TWO FASTER. ECMWF IS ALSO DEVOID OF ANY COLD AIR WITH THE CUTOFF
LOW. DID NOT MAKE ANY MAJOR CHANGES TO THE FORECAST AND WILL KEEP
CHANCE POPS WITH RAIN AND SNOW MIX ACROSS THE SOUTH FOR TUESDAY.

WILL ALSO KEEP WEDNESDAY DRY FOR NOW SINCE THE ECMWF SLOWER SOLUTION
IS A BREAK IN CONTINUITY FROM PREVIOUS RUNS. SLIGHT CHANCE POPS FOR
THURSDAY ARE DELAYED TO THURSDAY NIGHT AND FRIDAY AS GFS AND ECMWF
BOTH SUGGEST A WEAK SHORTWAVE TROUGH/CLIPPER WILL BE SLOWER IN
ARRIVING TOWARD THE END OF THE WEEK.

&&

.AVIATION...(149 PM EST SAT DEC 17 2011)
THE LIGHT SNOW CURRENTLY FALLING WILL DIMINISH BY LATE AFTERNOON.
CIGS AND VSBYS WILL RISE. ANOTHER AREA OF LIGHT SNOW IN NRN
WISCONSIN WILL MOVE OVER NRN/CENTRAL LOWER DURING THE EVENING. MAIN
IMPACT WILL BE FOR THE NRN TAF SITES THROUGH 06Z. VFR EXPECTED AFTER
12Z.

&&

.MARINE...(325 AM EST SAT DEC 17 2011)
FAIRLY MINIMAL WIND AND WAVE ACTION IS ANTICIPATED TODAY. WINDS WILL
INCREASING TO SMALL CRAFT ADVISORY CRITERIA SUNDAY NIGHT AND MAY
EVEN REACH GALE FORCE BY THEN IN A STRONG SSW FLOW WARM AIR
ADVECTION PATTERN.

&&

.HYDROLOGY...(325 AM EST SAT DEC 17 2011)
3 RIVER FLOOD ADVISORIES AND 1 RIVER FLOOD WARNING REMAIN IN EFFECT.
THE RIVER FLOOD WARNING FOR THE PORTAGE RIVER NEAR VICKSBURG IS VERY
MARGINAL AND MAY BE ABLE TO BE CANCELLED LATER TODAY. RIVERS FOR THE
MOST PART ACROSS SOUTHWEST LOWER MICHIGAN ARE WITHIN BANK. NO RAIN
IS FORECAST THIS WEEKEND... THEREFORE NOT EXPECTING ANY SIGNIFICANT
HYDRO ISSUES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:     LAURENS
SHORT TERM:   LAURENS/DUKE
LONG TERM:    OSTUNO
AVIATION:     93
MARINE:       LAURENS
HYDROLOGY:    LAURENS
Hazardous weather outlook, Dec 17, 5:39 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
539 AM EST SAT DEC 17 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-181045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
539 AM EST SAT DEC 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW TODAY COULD MAKE FOR SOME SLIPPERY ROADS. ONLY AN INCH
OR TWO IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME SNOW IS POSSIBLE FOR TUESDAY ALTHOUGH AMOUNTS ARE NOT
EXPECTED TO BE HEAVY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-181045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
539 AM EST SAT DEC 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHWEST GALES ARE POSSIBLE SUNDAY NIGHT.

OSTUNO

In the hours before

Special weather statement, Dec 17, 2:39 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
239 PM EST SAT DEC 17 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-172300-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE...
HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...
BATTLE CREEK...JACKSON
239 PM EST SAT DEC 17 2011

...SNOW SHOWERS TO AFFECT WESTERN LOWER MICHIGAN THIS AFTERNOON...

LAKE EFFECT SNOW SHOWERS WILL PUSH INLAND THIS AFTERNOON OFF OF
LAKE MICHIGAN. SNOWFALL OF AROUND AN INCH IS POSSIBLE THIS
AFTERNOON FOR AREAS FROM SOUTH HAVEN AND PLAINWELL NORTH THROUGH
HOLLAND AND GRAND RAPIDS AND FURTHER NORTH TO LUDINGTON AND
BALDWIN. ESSENTIALLY AREAS ALONG AND WEST OF HIGHWAY 131 WILL SEE
SOME LIGHT ACCUMULATING SNOW.

TEMPERATURES WILL RANGE FROM 28 TO 33 THIS AFTERNOON. MANY
ROADWAYS WITH AIR TEMPERATURES AROUND FREEZING WILL BE WET...BUT
THERE MAY BE SOME SLIPPERY SPOTS AS WELL...ESPECIALLY LESSER
TRAVELED ROADS. CONTINUE TO SLOW DOWN AND ALLOW A LITTLE EXTRA
TIME TO REACH YOUR DESTINATION. IN AREAS WHERE HEAVIER SNOW BANDS
PERSIST THE GROUND WILL BECOME SNOW COVERED AND YOU WILL NEED
EXTRA DISTANCE FOR BREAKING.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 9:56 AM ESTRiver Flood AdvisoryGRRKalamazoo17 days
Dec 17, 3:57 PM ESTGale WarningGRR36 hr

Nearby

Small Craft Advisories in Michigan, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.